Q: 44 years old female is admitted to ICU with acute salicylates toxicity. The patient is complaining of severe tinnitus. Emergent Ear-Nose-Throat (ENT) consult is required.
Tinnitus is a very common finding in acute salicylate toxicity. It may even occur when salicylate is in the therapeutic range. The presence of tinnitus helps in confirming the diagnosis but it is almost always reversible and no further workup is usually needed. Patients may also complain of alterations in the perception of sound and/or transient hearing loss. Similarly, they are reversible and usually do not require any major intervention.
1. Wecker H, Laubert A. Reversible Hörminderung bei akuter Salizylatintoxikation [Reversible hearing loss in acute salicylate intoxication]. HNO. 2004 Apr;52(4):347-51. German. doi: 10.1007/s00106-004-1065-5. PMID: 15143764.
2. Stolzberg D, Salvi RJ, Allman BL. Salicylate toxicity model of tinnitus. Front Syst Neurosci. 2012 Apr 20;6:28. doi: 10.3389/fnsys.2012.00028. PMID: 22557950; PMCID: PMC3341117.